North Carolina, 2014

Damaging Winds in North Carolina, July 27, 2014

July 27, 2014 · NWS RAH · 3 events in 1 county or zone

Band of convection associated with a MCV produced isolated wind damage in Wayne County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Band of convection associated with a MCV produced isolated wind damage in Wayne County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 27, 6:30 AM EST, 4 hours 7 minutes earlier.

Area forecast discussion, Jul 27, 6:30 AM EST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
730 AM EDT SUN JUL 27 2014

.SYNOPSIS...A SURFACE TROUGH WILL PERSIST OVER THE CAROLINAS TODAY.
A STRONG COLD FRONT WILL CROSS THE AREA ON MONDAY...BRINGING
NOTICEABLY COOLER AND LESS HUMID AIR INTO THE AREA.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 700 AM SUNDAY...

AN UNSEASONABLY STRONG POSITIVELY TILTED SHORTWAVE TROUGH WILL TAKE
ON AN INCREASINGLY NEUTRAL TILT AS IT DIGS SEWD FROM THE UPPER MS
VALLEY THROUGH THE OHIO VALLEY AND GREAT LAKES REGION TODAY AND
TONIGHT.  AT THE SURFACE...A PRE-FRONTAL SURFACE TROUGH WILL REMAIN
CENTERED OVER THE FORECAST AREA TODAY AS A STRONG SURFACE COLD FRONT
APPROACHES FROM THE NORTHWEST OVERNIGHT.

NEAR TERM FORECAST WILL BE INFLUENCED BY POTENTIALLY MULTIPLE
ROUNDS/WAVES OF UPSTREAM CONVECTION--INITIALLY BY THE MCV ENTERING
THE CENTRAL/SOUTHERN APPALACHIANS AND THEN PERHAPS LATE THIS
AFTERNOON AND EVENING BY CONVECTIVE CLUSTERS THAT MAY OR MAY NOT
FORM UPSTREAM IN ADVANCE OF THE UPPER-LEVEL TROUGH AND ASSOCIATED 60-
70KT MID-LEVEL JET SPREADING SOUTHEASTWARD TOWARDS THE REGION.

MCV AND ASSOCIATED CONVECTION IS EXPECTED TO MOVE EASTWARD INTO THE
MID-ATLANTIC STATES...INCLUDING CENTRAL/SOUTHERN VIRGINIA THROUGH
MIDDAY. A BAND OF SHOWERS AND PERHAPS A THUNDERSTORM OR TWO SHOULD
PROGRESS EASTWARD IN WEAKENING FASHION AS IT ENCOUNTERS A LESS
FAVORABLE ENVIRONMENT. SUBSIDENCE IN THE WAKE OF THE MORNING MCV
COULD RESULT IN A LULL IN CONVECTION THIS AFTERNOON...WITH POPS
PERHAPS INCREASING THIS EVENING AS UPSTREAM CONVECTION CURRENTLY
OVER THE SOUTHERN OHIO VALLEY COULD MAKE A RUN FOR THE AREA. GIVEN
UNCERTAINTY IN THE EVOLUTION OF UPSTREAM CONVECTION AND SUFFICIENT
INSTABILITY OF 500-1000J/KG OF MLCAPE WILL WARRANT AT LEAST SLIGHT
CHANCE POPS OVERNIGHT.

IF CONVECTION DOES DEVELOP ACROSS THE AREA...STRENGTHENING SHEAR OF
35 TO 40 KNOTS COUPLED WITH THE EASTWARD ADVECTION OF A MODIFIED
ELEVATED MIXED LAYER CHARACTERIZED BY MID-LEVEL LAPSE RATES OF 7.0-
7.25 WILL SUPPORT A FEW STORMS CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WIND GUSTS.

TEMPERATURES: CONSIDERABLE CLOUDINESS AND THE THREAT OF CONVECTION
WILL LIMIT INSOLATION THROUGH AT LEAST LUNCH TIME...AND POSSIBLY ON
INTO THE AFTERNOON. THIS WILL TEMPER AFTERNOON TEMPERATURES AND HAVE
LOWERED MAX TEMPERATURES. HIGHS 90 TO 95....WHICH WILL ALSO KEEP
HEAT INDICES 100 F OR LESS.  MILD OVERNIGHT LOWS IN THE LOWER TO MID
70S.

&&

.SHORT TERM /MONDAY AND MONDAY NIGHT/...
AS OF 315 AM SUNDAY...

FOR THE LAST COUPLE OF RUNS MODELS HAVE PERSISTENT IN SHIFTING THE
MOIST UNSTABLE AIRMASS SOUTHEASTWARD OVER THE NC COASTAL PLAIN
MONDAY AFTERNOON WITH THE SURFACE COLD FRONT JUMPING
EASTWARD...MERGING WITH THE PRE-FRONTAL SFC TROUGH AS MID-LEVEL DRY
AIR SPREADS IN RAPIDLY FROM THE WEST. IN FACT IF THESE RECENT TRENDS
CONTINUE OF SHIFTING THE CONVECTION EAST AND SOUTH OF THE
AREA...MUCH OF THE FORECAST AREA COULD END UP BEING DRY ON MONDAY.
WILL CONTINUE TO MONITOR THIS TREND ANOTHER MODEL ITERATION OR TWO
BEFORE DECREASING POPS.

SEVERE THREAT: STRONG 40-50KT MID-LEVEL FLOW COUPLED WITH STRONG
DESTABILIZATION WITH ML CAPE VALUES OF 2000-3000 J/KG WILL RESULT IN
A THREAT OF SUPERCELLS ACROSS EASTERN NC...ALONG AND EAST OF
INTERSTATE 95. VERY LARGE HAIL ON THE ORDER OF 1.50 - 2.00 INCH
DIAMETER AND DAMAGING WINDS IS POSSIBLE.

HIGH TEMPERATURES MONDAY IN THE MID/UPPER 80S NW TO LOWER/MID 90S
SE. THE COOL AIR BEGINS TO FILTER INTO THE AREA MONDAY NIGHT WITH
LOWS RANGING FROM LOWER 60W NW TO MID/UPPER 60 SE.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 300 AM SUNDAY...

UPPER LEVEL TROUGHING WILL STAY IN PLACE OVER THE EAST COAST
THROUGHOUT THE ENTIRE LONG TERM PERIOD...WHILE AT THE SURFACE
COOL...CANADIAN HIGH PRESSURE WILL GRADUALLY SETTLE EAST OVER THE
EAST COAST...KEEPING THE FRONT OFFSHORE. ALL OF THIS WILL LEAD TO
BELOW NORMAL TEMPS...WITH HIGHS GENERALLY IN THE LOW/MID 80S AND
OVERNIGHT LOWS IN THE LOW/MID 60S...POSSIBLY EVEN SOME UPPER 50S IN
THE NORMAL COOLER SPOTS. IN ADDITION...MOSTLY DRY CONDITIONS ARE
EXPECTED THROUGH AT LEAST THURSDAY AS NORTHWESTERLY FLOW ALOFT
MAINTAINS A DRY COLUMN...WITH PWAT VALUES PROGGED TO HOVER JUST
ABOVE 1 INCH.

BY LATE IN THE WEEK AND ESPECIALLY INTO THE WEEKEND...THE HIGHLY
AMPLIFIED RIDGE OVER THE ATLANTIC WILL SHIFT WESTWARD...NUDGING THE
UPPER LEVEL TROUGH BACK TOWARDS THE OHIO/MS RIVER VALLEYS. AS A
RESULT...THE FRONT WILL WILL ALSO MOVE CLOSER TO THE COAST AND
MODELS INDICATE A WAVE(S) A LOW PRESSURE TRACKING ALONG IT BY THE
WEEKEND. ALSO...MOISTURE WILL GRADUALLY INCREASE (PWATS RISING BACK
OVER 1.5 INCHES) AS FLOW ALOFT BECOMES MORE SOUTHWESTERLY. AS A
RESULT OF ALL OF THIS...WILL SHOW PRECIP CHANCES INCREASING INTO THE
LOW END CHANCE RANGE BY SATURDAY. HIGH TEMPS WILL STILL BE IN THE
LOW/MID 80S...WITH OVERNIGHT LOWS IN THE LOW/MID 60S.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
AS OF 730 AM SUNDAY...

AN MCV WILL MOVE THROUGH THE AREA THIS MORNING. BAND OF CONVECTION
ASSOCIATED WITH THIS UPPER DISTURBANCE WILL PROGRESS EASTWARD INTO
THE WESTERN AND CENTRAL PIEDMONT OVER THE NEXT COUPLE OF
HOURS...POSSIBLY RESULTING IN A BRIEF PERIOD MVFR CONDITIONS AT KINT
AND KGSO. STORMS ARE EXPECTED TO WEAKEN AS THEY MOVE EAST INTO A
LESS FAVORABLE ENVIRONMENT. WILL MONITOR RADAR TRENDS OVER THE NEXT
COUPLE OF HOURS AND AMEND KRDU...KRWI AND KFAY IF STORMS POSE A
THREAT.

A SECOND ROUND OF CONVECTION IS POSSIBLE LATE THIS AFTERNOON AND
EVENING AS UPSTREAM CONVECTION CURRENTLY OVER THE SOUTHERN OHIO
VALLEY/KENTUCKY COULD POTENTIALLY TRACK SOUTHEAST INTO THE AREA.
HOWEVER...WILL NOT INCLUDE ANY SIGNIFICANT WEATHER AT THIS TIME AS
EVOLUTION OF THIS CONVECTION IS STILL HIGHLY UNCERTAIN.

BEYOND THE 24 HOUR TAF PERIOD...A COLD FRONT WILL MOVE ACROSS
CENTRAL NC ON MONDAY...BRINGING A THREAT OF SHOWERS AND TSTMS AND
ASSOC REDUCED FLIGHT CONDITIONS MONDAY AFTERNOON MAINLY ALONG
EASTERN NC IN PROXIMITY TO KRWI AMD KFAY. VFR CONDITIONS ARE
EXPECTED TO RETURN BEHIND THE FRONT FOR THE MIDWEEK
PERIOD.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...WSS
NEAR TERM...CBL
SHORT TERM...CBL
LONG TERM...KRD
AVIATION...CBL
Hazardous weather outlook, Jul 27, 6:41 AM EST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
741 AM EDT SUN JUL 27 2014

NCZ007>010-021>026-038>041-281145-
PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE-
DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
741 AM EDT SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON. SOME STORMS MAY REACH SEVERE LIMITS... PRODUCING LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ042-077-078-085-086-088-089-281145-
JOHNSTON-HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
741 AM EDT SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PASSAGE OF A STRONG COLD FRONT MONDAY WILL RESULT IN A
POTENTIAL FOR SCATTERED SEVERE THUNDERSTORMS. THE MAIN SEVERE
WEATHER HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ073>076-083-084-281145-
STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-
741 AM EDT SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ011-027-028-043-281145-
HALIFAX-NASH-EDGECOMBE-WILSON-
741 AM EDT SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON. SOME STORMS MAY REACH SEVERE LIMITS... PRODUCING LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PASSAGE OF A STRONG COLD FRONT MONDAY WILL RESULT IN A
POTENTIAL FOR SCATTERED SEVERE THUNDERSTORMS. THE MAIN SEVERE
WEATHER HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 27, 8:40 AM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
940 AM EDT SUN JUL 27 2014

NCZ007>010-024>026-041-271445-
VANCE-PERSON-WAKE-WARREN-GRANVILLE-ORANGE-FRANKLIN-DURHAM-
940 AM EDT SUN JUL 27 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF VANCE...
EASTERN PERSON...NORTHERN WAKE...WESTERN WARREN...GRANVILLE...EASTERN
ORANGE...FRANKLIN AND DURHAM COUNTIES UNTIL 1045 AM EDT...

AT 939 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST
OF ROXBORO TO NEAR ROUGEMONT TO NEAR CARRBORO...AND MOVING EAST AT 45
MPH.

WIND GUSTS OF 30 TO 40 MPH AND BRIEF HEAVY DOWNPOURS WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
RALEIGH...DURHAM...CARY...CHAPEL HILL...HENDERSON...OXFORD...
CREEDMOOR...LOUISBURG...WARRENTON AND WAKE FOREST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

&&

LAT...LON 3622 7810 3586 7825 3583 7891 3587 7891
      3587 7918 3615 7899 3654 7889 3654 7812
TIME...MOT...LOC 1339Z 262DEG 38KT 3638 7887 3616 7891 3589 7910

22
Special weather statement, Jul 27, 9:29 AM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1029 AM EDT SUN JUL 27 2014

NCZ042-043-077-078-088-089-271530-
HARNETT-WAYNE-WILSON-SAMPSON-CUMBERLAND-JOHNSTON-
1029 AM EDT SUN JUL 27 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF EASTERN
HARNETT...WAYNE...SOUTHWESTERN WILSON...SAMPSON...CUMBERLAND AND
JOHNSTON COUNTIES UNTIL 1130 AM EDT...

AT 1027 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR GARNER
TO FORT BRAGG...AND MOVING EAST AT 50 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THE OUTFLOW WELL OUT
AHEAD OF THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...GOLDSBORO...SMITHFIELD...CLINTON...MOUNT OLIVE...
LILLINGTON...FORT BRAGG...CLAYTON...DUNN AND ANGIER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG WINDS WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY
FROM WINDOWS.

&&

LAT...LON 3506 7909 3554 7878 3552 7871 3565 7855
      3567 7787 3518 7800 3518 7817 3487 7816
TIME...MOT...LOC 1427Z 265DEG 44KT 3567 7858 3513 7898

22
Special weather statement, Jul 27, 10:29 AM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1129 AM EDT SUN JUL 27 2014

NCZ078-271615-
WAYNE-
1129 AM EDT SUN JUL 27 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF WAYNE COUNTY UNTIL
1215 PM EDT...

AT 1129 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF GOLDSBORO...MOVING EAST AT
35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GOLDSBORO...MOUNT OLIVE...FREMONT...WALNUT CREEK...PIKEVILLE...
EUREKA...SEVEN SPRINGS...ELROY...CLIFFS OF THE NEUSE STATE PARK AND
GRANTHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3534 7782 3518 7784 3515 7790 3517 7793
      3517 7797 3519 7802 3518 7807 3519 7816
      3521 7817 3523 7825 3534 7818 3535 7815
      3537 7816 3538 7814 3542 7816 3556 7808
      3559 7795 3559 7782 3543 7783 3538 7780
TIME...MOT...LOC 1529Z 269DEG 30KT 3544 7808

22

The radar

The Raleigh/Durham radar (KRAX), 57 km away, was scanning. The volume nearest the first event began at 15:37 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
July 27, 10:37 AM EST
Where
Wayne County, 0.56 mi W of Adamsville
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
35.370, -77.980

Trees and power-lines were blown down in Goldsboro.

Thunderstorm Wind, Wayne

When
July 27, 10:38 AM EST
Where
Wayne County, Pikeville
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
35.500, -77.980

Trees and power-lines were blown down in Pikeville.

Thunderstorm Wind, Wayne

When
July 27, 10:38 AM EST
Where
Wayne County, 1.49 mi SSE of Adamsville
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
35.350, -77.960

Thunderstorm wind gust of 64 mph measured at KGSB ASOS.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534471, 534472, 534473.